Case Report Details Rare Incidence of IVIG-induced Aseptic Meningitis

Article

A patient with juvenile dermatomyositis experienced aseptic meningitis brought on by intravenous immunoglobulin and recovered fully with no neurological effects.

A report published in Cureus details a case of aseptic meningitis induced by intravenous immunoglobulin (IVIG), a rare but serious adverse effect that can be challenging to diagnose and may be under-reported in the context of IVIG.

IVIG is a widely used treatment for various diseases, and it is a second-line treatment option for patients with juvenile dermatomyositis (JDM) who are resistant to steroids or who have predominant skin activity. The case study details aseptic meningitis secondary to IVIG in a 5-year-old girl with JDM.

The patient was diagnosed with JDM at 4 years of age after presenting with muscle weakness and limping, as well as dermatological symptoms, including heliotrope rash on her face and Gottron papules on her finger joints accompanied by skin ulcerations. The patient’s serum creatine kinase was elevated, and myositis was seen in various areas on MRI scans. Following diagnosis, her Childhood Myositis Assessment Scale (CMAS) score was found to be 5 out of 52 possible points related to 14 physical maneuvers.

Once diagnosed, her treatment included intravenous methylprednisolone, subcutaneous methotrexate, and 6 doses of monthly IVIG (Intragam P) dosed at 1 gram/kg of weight. IVIG was given over the course 2 consecutive days each month for 9 hours each day, and the patient responded well. After 4 months of treatment, she experienced improved strength and had a better CMAS score of 43 out of 52.

The patient was tapered off of methylprednisolone gradually, but subsequently developed vasculitis with necrotic lesions and chondritis over her ears. Methylprednisolone and methotrexate were increased and oral cyclosporin A was added to the regimen, but the patient’s skin condition was persistently refractory to the treatment.

Oral cyclophosphamide replaced cyclosporin A, and a different brand of IVIG than previously used in her treatment (Privigen) was given to mitigate her skin symptoms. She received IVIG at 2 grams/kg of body weight infused over 11 hours—a higher dose and faster rate than what was previously administered.

While she did not experience symptoms during IVIG infusion, the patient was symptomatic after infusion. Symptoms included a high fever, headache, vomiting, neck pain, and light sensitivity. A physical examination showed signs of meningismus, including neck stiffness with a positive Kernig sign.

Blood tests showed a high white blood cell count with neutrophilia, although C-reactive protein and serum procalcitonin levels were normal. Cerebrospinal fluid analysis showed neutrophilic pleocytosis without eosinophils, hyperproteinorrachia, and normoglycorrhachia.

All testing for causative organisms was negative. The patient was treated with intravenous meropenem and acyclovir and recovered within 72 hours with no neurological effects. The need for antibiotics to treat IVIG-induced aseptic meningitis is controversial due to evidence that the condition is self-limiting, but the patient in this case had been treated with several immunomodulatory medications and was therefore at an increased risk of additional infections.

The diagnosis of aseptic meningitis was made based on the sudden onset after IVIG administration, the sterile cultures, and normal C-reactive and procalcitonin levels seen after symptom onset. This patient had the typical features of aseptic meningitis secondary to IVIG therapy, the authors wrote.

“Regarding IVIG-related risk factors, fast infusion rate and high initial dosage of IVIGs are thought to be risk factors for developing aseptic meningitis, but it is not always the case,” the authors wrote. There is also a lack of evidence on whether different brands of IVIG carry different risks.

They also noted that milder cases of aseptic meningitis may be more difficult to recognize due to the rarity of the condition in the context of IVIG administration. Post-treatment headaches are also common, making the diagnosis trickier. The condition may therefore be underreported in this context.

The pathophysiology of IVIG-related aseptic meningitis is not yet fully understood, but possible mechanisms are a direct toxic effect and immunological hypersensitive reaction to IVIG. More research is also needed to pinpoint patient and IVIG-related risk factors for aseptic meningitis.

Reference

Chan OM, Kuok C, Chan K, Yeung H. Immunoglobulin-Induced Aseptic Meningitis in Juvenile Dermatomyositis: A Case Report. Cureus. 14(11): e31808. doi:10.7759/cureus.31808. Accessed December 6, 2022.

Related Videos
Image credit: Sergey | stock.adobe.com - Unhappy woman with insomnia lying on bed next to alarm clock at night
© 2024 MJH Life Sciences

All rights reserved.